Alert archive / New York / Winter Weather Advisories in 2019
Winter Weather Advisory 5, NWS Buffalo, NY
NWS Buffalo, NY issued this winter weather advisory at Jan 18, 2019, 3:23 AM EST for Jefferson County, New York. It took effect at Jan 19, 2019, 4:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 18, 2019, 3:23 AM EST (08:23 UTC)
- In effect from
- Jan 19, 2019, 4:00 PM EST
- Expired
- Jan 18, 2019, 9:13 AM EST
- In force
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 40 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2326 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Jan 18, 1:12 AM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Jan 18, 1:12 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
112 AM EST Fri Jan 18 2019
.SYNOPSIS...
A weak low pressure and an associated cold front will cross the
region this morning, bringing a coating to an inch or two in total
snow to the area. There will be a brief period of quiet and cold
conditions tonight before a significant storm system bears down upon
us. This system will impact the region Saturday and Sunday with
the potential for heavy snow, significant blowing and drifting
snow to be followed by bitterly cold wind chills and areas of
lake effect snow.
&&
.NEAR TERM /THROUGH TODAY/...
Regional radars and surface observations display light snow now
beginning to spread into WNY from the west.
Through the remainder of the night, weak low pressure and the
associated weak mid level shortwave will bear down upon the region
with large scale ascent and deep moisture increasing. This will
allow light snow to become more widespread, with the best coverage
and amounts to the east of the lakes with some modest lake
enhancement and terrain induced convergence. The light snow will
continue into early Friday morning before tapering off during the
late morning and early afternoon. Accumulations will be very limited
given the weak nature of the system, with a coating to an inch in
most places and perhaps up to 2 inches locally east of Lakes Erie
and Ontario.
By Friday afternoon the bulk of the synoptic snow showers will have
exited the area. Very marginal cold air aloft may still support a
few lake effect snow showers east and southeast of the lakes, but
any additional accumulation will be minimal.
Temperatures tonight will slowly rise through the 20s in most areas.
East of Lake Ontario, temperatures in the teens this evening will
rise into the 20s by early Friday morning. Highs on Friday will
reach the low to mid 30s in most areas, with upper 20s on the hills.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
On Friday night, high pressure will pass to our north which
will result in mostly dry conditions across the region. A
northerly flow will support some lake effect clouds or light
snow showers south of the lakes, but the air mass will be dry
with little if any accumulation.
...A Major Winter Storm With Significant Impacts This
Holiday Weekend...
Confidence continues to increase that a Winter Storm will bring
heavy accumulating snow, gusty winds, areas of blowing snow and
bitter cold wind chills into next week. The system of concern will
move onshore and into the Pacific NW this evening. It will track
eastward across the Rockies through tonight and by Friday morning,
surface low pressure will deepen at the lee of the Colorado Rockies.
Low pressure will continue to track eastward across the Central
Plains Friday while deepening by a southern stream upper level jet.
Over the course of tomorrow and Friday night, strong warm air
advection and a plume of GOMEX Moisture will move across the gulf
coast states and into the southern Ohio Valley. A strong Canadian
high will be across Ontario and Quebec providing cold air across the
eastern Great Lakes.
Light snow will spread into Western NY Saturday morning as warm air
advection and isentropic lift move into the region. Light easterly
winds and temperatures in the mid to upper teens to low 20's will
result in a light snowfall that accumulates slowly throughout the
morning. Light snow will then spread into Saturday afternoon while
snow intensifies slowly across Western NY. Saturday will be
uneventful with minor accumulations of 2-4 inches across WNY to 1-3
inches east of Lake Ontario.
Although there continues to be spread in the speed of phasing and
the track, the spread is getting smaller. A beautiful coupled upper-
level jet will promote rapid deepening as low pressure moves into
the northern Mid-Atlantic region Saturday night. At this time, mid-
level frontogenesis will have moved into western and north-central
NY, moving east of the region Sunday. This will promote deep lift in
the dendritic growth zone for much of the region. Northeast winds
will also increase overnight and will produce lake enhancement along
the southern shore of Lake Ontario during this time. The open waters
of Lake Ontario are still in the upper 30's to low 40's. This is
more than enough to produce increased instability and additional
snow totals. Winds will be increasing to 20 to 25 mph with gusts
near 40 mph along the southern shore of Lake Ontario with gusts near
35 mph across the Niagara Frontier and Lake Erie shoreline. Winds
will be lower across interior portions of NYS. Snow rates will
likely be 1 in/hr with the potential for higher rates where
enhancement is likely. Snowfall accumulations of 8 to 16 inches are
possible overnight.
Winds will start to back to the northeast Sunday morning and cold
air advection will spread across the eastern Great Lakes through the
day. The heavy widespread synoptic snow will move east of western NY
Sunday morning and will move east of the North Country by Sunday
afternoon. Snow will transition to lake effect during this time with
gusty winds and areas of blowing and drifting snow. Snow
accumulations of 3 to 6 inches are possible Sunday with the higher
amounts along the southern shore of Lake Ontario and across the
higher terrain. The Tug Hill region will also see enhancement from
upslope conditions.
Temperatures will take a tumble Sunday and Sunday night with highs
in the single digits to low teens and near zero to the minus teens
across the North Country Sunday night. Wind chills will go below
zero early Sunday morning and fall through the day on Sunday. Wind
chills will likely approach minus 20 across WNY and minus 40 across
the North Country by Monday morning.
As mentioned above, confidence has increased that a major winter
storm will impact western and north-central NY this weekend, however
there remains uncertainty as to where the heaviest snow axis
will be and how wide it will be. With this, will continue to
message the Winter Storm Watch Saturday afternoon through Monday
afternoon. Possible (total) snow accumulations during this time
range from 12- 18 inches with 18-24 inches along the southern
shore of Lake Ontario and across the southern Tug Hill region.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The core of the coldest air will be over the eastern Great Lakes
Monday. 850 mb temperatures down to near -26C within a northerly
flow will continue to keep lake effect snows going, particularly
along the south shore of Lake Ontario and across the higher terrain.
Additional accumulations are likely, especially during the first
half of the day, with intensity of the snowfall gradually
lessening during the afternoon and into Monday night. Monday
will still be brutally cold with dangerously cold wind chills at
least through the first half of the day, 15 to 20 below zero
across western New York and 25 to 35 below zero across the North
Country.
Recovery to more normal temperatures is signaled for Tuesday and
Wednesday as the arctic air departs with surface high pressure
making a brief appearance Tuesday, before sliding east of the
area by Wednesday.
A fast moving area of low pressure arrives into the region by
Wednesday with the departure of the high. Latest medium range
guidance suggesting a more northern track to the system which would
push a warm nose of air into the region, with at least some
potential for mixed precipitation or perhaps even some rain.
We will have to wait until the system moves out of the Pacific
and onshore before models get a better handle on it. In any
event, this system bears watching as a more southern track of
the low could bring an additional shot of accumulating snows.
Troughing digging across the central US will bring another
opportunity for arctic air to spill into the Great lakes by
Thursday.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
For the 06Z TAFS, the greatest impacts to the TAF sites will be over
the next 12 hours as a weak low pressure system passes through the
area with areas of light snow. This snow will be widespread to the
east of the lakes where modest lake enhancement and upslope
convergence brings the greatest confidence in IFR or lower VSBYS,
while inland and across the Genesee Valley flight conditions may
remain above IFR flight thresholds. Some IFR ceilings are possible
not only across the So. Tier, but across the Niagara Frontier with
low level moisture pooling ahead of a cold front.
This system will pass by the area today, with a cold front passing
through and a wind shift to northwest. Though the synoptic snows
will end by midday, lake effect snow south and southeast of the
Eastern Great Lakes will continue through the afternoon and evening
hours with associated IFR flight conditions. Generally VFR flight
conditions will then be found the remainder of the TAF cycle, with
lake effect snow diminishing along the southern shoreline of Lake
Ontario.
Outlook...
Saturday..Deterioration to IFR with widespread snow developing.
Saturday night and Sunday...Widespread IFR with LIFR possible in
heavy snow and blowing snow.
Sunday night and Monday...Local IFR in lake effect snow showers
southeast of the lakes.
Tuesday...Mainly VFR.
&&
.MARINE...
Quiet conditions are expected to continue through tonight with
warming aloft ahead of a storm system that will bring some light
snow. Behind this system, winds and waves will increase Friday
afternoon with Small Craft Advisory conditions expected on Lake
Ontario. A strong storm system will pass south of the Lakes this
weekend, with strong east winds backing to northwest through the
weekend and into next week with high end Small Craft Advisory
expected.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Watch from Saturday afternoon through Monday
afternoon for NYZ001>008-010>014-019>021-085.
MARINE...Small Craft Advisory from 11 AM this morning to midnight EST
tonight for LOZ043-044.
Small Craft Advisory from 9 AM this morning to 8 PM EST
this evening for LOZ042.
&&
SYNOPSIS...Thomas
NEAR TERM...Hitchcock/SW/Thomas
SHORT TERM...Apffel/HSK
LONG TERM...TMA
AVIATION...Thomas
MARINE...SW/ThomasHazardous weather outlook, Jan 17, 5:39 AM EST, 21 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 539 AM EST Thu Jan 17 2019 NYZ001>008-010>014-019>021-085-181100- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 539 AM EST Thu Jan 17 2019 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-181100- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 539 AM EST Thu Jan 17 2019 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-181100- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 539 AM EST Thu Jan 17 2019 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 3:23 AM EST | Wind Chill Watch | BUF | Allegany, Cattaraugus, Erie, Jefferson, Lewis, Livingston and 3 more | 48 hr |
| Jan 18, 3:23 AM EST | Winter Storm Warning | BUF | Allegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more | 58 hr |
| Jan 18, 12:36 PM EST | Small Craft Advisory | BUF | 4 days |
Nearby
Winter Weather Advisories in New York, 2019Every winter weather advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.